News

Actions

Officers will be OK after exposure to 'unknown substance,' police say

Posted: 7:16 PM, Aug 02, 2017
Updated: 2017-08-02 20:51:30-04
Officers will be OK after exposure to 'unknown substance,' police say

CINCINNATI -- Two police officers were exposed to an "unknown substance" that left them feeling ill after two separate incidents involving suspected opioids, according to Sgt. Eric Franz.

The officers will be OK, Sgt. Dan Hils, the FOP president, said. One officer has been released and the other will be soon, he said.

The two officers were involved in two separate incidents, Franz said. The first was a traffic stop at Lynn and Liberty at about 5:18 p.m. Police recovered what they believe to be an opioid. The packaging was completely closed when police recovered it. A little after 6 p.m., the officer reported to his supervisor that he wasn't feeling well, and he was driven to University of Cincinnati Medical Center. The K-9 involved in the stop was also taken to the vet as a precaution, but was showing no signs of anything wrong. 

At about 6:15 p.m., another officer who was part of several arrests during drug sweeps Wednesday was back at District 1 headquarters bagging drugs for evidence, Franz said. The officer started feeling ill while tagging evidence, notified a supervisor and was taken to a hospital. 

In both cases, there was no trace of any drugs on the outside of the packages, Franz said. 

There was a huge uptick in overdose calls Wednesday, including possibly two fatal cases, Franz said. 

The exact substance has not been clarified, but at least two other Ohio officers have been hospitalized this year after making contact with powdered forms of powerful opioid drugs during arrests. An East Liverpool officer accidentally overdosed and needed four shots of narcan to regain consciousness in May; another Cincinnati officer was hospitalized feeling "sick and light-headed" about a week later.

The most powerful opioid cocktails, such as fentanil and carfentanil, can be absorbed through small cuts in the skin or accidentally inhaled, according to Dr. Dustin Calhoun.

When officers respond to any potential overdose involving fentanyl or carfentanil, they have a protocol, which the officers followed, Franz said. Both officers who felt ill Wednesday are highly-trained veteran police. 

Police plan to release more information Thursday morning.